Colorado, 2009

Hail in Colorado, August 17, 2009

August 17, 2009 · NWS PUB · 21 events in 2 counties and zones

Several severe thunderstorms generated hail up to the size of tennis balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several severe thunderstorms generated hail up to the size of tennis balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 17, 2:37 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 17, 2:37 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON AUG 17 2009

.SHORT TERM...
(TONIGHT AND TUESDAY)

...POSSIBLE LATE SHOW OF SEVERE CONVECTION ACROSS THE PLAINS THIS
EVENING...
...SEVERE WEATHER THREAT RETURNS TO THE PLAINS TUESDAY AFTERNOON...

ONCE AGAIN TODAY...CONVECTION IS SLOW TO GO...INHIBITED BY THE
COOL...STABLE AIRMASS SITUATED ACROSS THE PLAINS.  LATEST LAPS
ANALYSIS STILL SHOWS A LOT OF CIN TO OVERCOME OVER MOST OF THE
PLAINS...WITH A COUPLE OF WEAK SPOTS...OVER THE PALMER DIVIDE AND
THE RATON RIDGE.  THESE ARE THE MOST LIKELY AREAS FOR CONVECTIVE
INITIATION IN THE NEXT FEW HOURS.  IF STORMS CAN GET GOING...THEN
THEY HAVE GOOD ODDS OF GOING SEVERE...AS BULK SHEAR VALUES ARE
IN THE 50-60 KNOT RANGE...AND THERE IS 1500-2500 J/KG OF CAPE
AVAILABLE.  MODEL SOUNDINGS STILL INDICATE A SLIGHT CAP AROUND 700
MB...SO SOMETHING WILL HAVE TO LIFT THE AIR TO GET CONVECTION TO
GO.  THE APPROACHING PACIFIC NORTHWEST SHORTWAVE IS STILL A WAYS
OFF...NOT SURE HOW MUCH LIFT IT WILL PROVIDE FOR THIS EVENING.
HOWEVER...THERE IS A BIT OF A DENVER CYCLONE JUST NORTH OF THE
PALMER DIVIDE THAT WILL PROVIDE SURFACE FORCING IN AN AREA WHERE
CONVECTIVE INHIBITION IS MINIMAL OR GONE.  THIS MAY BE OUR BEST
BEST FOR CONVECTIVE INITIATION ALONG THE PALMER THIS EVENING.  IF
CONVECTION CAN GET GOING IN THIS AREA...THEN IT MAY HAVE A GOOD
SHOT AT TRACKING SOUTHEASTWARD ACROSS THE PLAINS AND EVOLVING INTO
SOMETHING LARGER AND MORE COMPLEX.  THE RATON RIDGE IS ANOTHER AREA
WHERE CONVECTION COULD DEVELOP AND BECOME MORE WIDESPREAD THROUGH
THE EVENING.  SPC CONTINUES WITH THE SLIGHT RISK OF SEVERE WEATHER
ACROSS THE SOUTHEAST PLAINS THIS EVENING. PRIMARY THREATS FROM
STORMS THIS EVENING...IF THEY GO...LIGHTNING...HAIL TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH AND HEAVY RAIN.

SEVERE WEATHER THREAT WILL RETURN AGAIN TOMORROW AFTERNOON.  ONCE
AGAIN...WE ARE LOOKING AT A SETUP SIMILAR TO TODAY...EXCEPT THAT THE
APPROACHING POTENT SHORTWAVE WILL BE TRACKING DIRECTLY ACROSS
COLORADO DURING THE AFTERNOON AND EVENING HOURS.  THIS MAY END UP
BEING THE KEY TO MORE WIDESPREAD ACTIVITY THAN THE PAST COUPLE
DAYS. LW

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT THROUGH WEDNESDAY...NW FLOW ALOFT IN PLACE AS AN UPPER
RIDGE DEVELOPS OUT WEST AND THE UPPER SHORTWAVE CROSSES THE STATE
TUE NIGHT. FULLY EXPECT LINGERING CONVECTION OVER THE EAST THRU THE
NIGHT...THEN COLD FRONT DROPS DOWN ACROSS THE PALMER WED AFTN/EVE AS
PER GFS AND NAM MODELS. THIS FRONT SHOULD WORK WITH AVAILABLE
MOISTURE FOR ADDITIONAL CONVECTION WED AFTN...BUT WITHOUT THE AID OF
AN UPPER DISTURBANCE...SO WILL KEEP POPS ISOLATED FOR NOW.

THURSDAY THROUGH MONDAY...UPPER RIDGE SLOWLY ROLLS ACROSS THE 4
CORNERS BEGINNING THURSDAY...WITH THE RIDGE AXIS CROSSING THE CWA ON
SATURDAY AND REACHING THE CO/KS BORDER SUNDAY. THIS IS EXPECTED TO
CREATE DRY AND WARM CONDITIONS FOR THE FORECAST AREA THRU THE
EXTENDED. SLIGHT COOLING ON THU BEHIND THE COLD FRONT THE PREVIOUS
DAY...THEN HOTTER FRI AND SAT WITH SAT LOOKING TO BE THE WARMEST DAY
OF THE PERIOD. GFS AND ECMWF MODELS ARE VERY SIMILAR WITH THE
TRENDING...BUT THE ECMWF IS STILL A LITTLE SLOWER WITH THE EASTWARD
PROGRESSION AND THEREFORE A BIT DRIER. GFS HINTS AT SOME MOISTURE
BEING TRAPPED UNDER THE RIDGE WITH RH FIELDS SHOWING A SPIKE EACH
AFTN/EVE OVER THE E PLAINS...BUT DECIDED TO KEEP POP GRIDS
ESSENTIALLY DRY UNTIL SAT AFTN AS THE AXIS SLIPS TO THE E...OPENING
UP THE WEST FOR MORE MOISTURE TO SNEAK IN. MOORE

&&

.AVIATION...
USUAL CONCERNS REGARDING CONVECTION...BRIEF MVFR/IFR CIGS/VSBYS
POSSIBLE IN SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS.  POSSIBLE WIDESPREAD LOW CLOUD DEVELOPMENT
ACROSS THE PLAINS THIS EVENING...WITH GENERALLY MVFR CIGS...
BUT LOCAL IFR CONDITIONS POSSIBLE.  THIS PERTAINS TO KCOS
AND KPUB TAF SITES.  KALS SHOULD REMAIN VFR. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Aug 17, 5:52 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT MON AUG 17 2009

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE PLAINS THIS AFTERNOON
AND EVENING. ALL OF THE SOUTHEAST COLORADO PLAINS IS AT RISK FOR
SEVERE WEATHER...BUT THE GREATEST THREAT FOR SIGNIFICANT SEVERE
WEATHER ACTIVITY...INCLUDING VERY LARGE HAIL...WIND GUSTS ABOVE 70
MPH AND POSSIBLY A TORNADO WILL BE ALONG THE COLORADO AND NEW MEXICO
BORDER.

MOIST UNSTABLE UPSLOPE FLOW...MODERATELY STRONG DEEP SHEAR AND AN
UPPER LEVEL DISTURBANCE WILL BRING THE THREAT OF SEVERE WEATHER TO
THE REGION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING IN THE EAST CENTRAL AND SOUTHEAST PLAINS OF COLORADO. THE
PRIMARY THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

ONLY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED
THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AND SUNDAY OVER PORTIONS
OF SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF THE SOUTHEAST
COLORADO PLAINS.

34/40

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, El Paso

When
August 17, 2:41 PM MST to 2:46 PM MST
Where
El Paso County, 1.07 mi E of Ramah
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -104.150

Hail, El Paso

When
August 17, 3:52 PM MST to 3:57 PM MST
Where
El Paso County, 5.25 mi ENE of Monument
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.110, -104.790

Hail, El Paso

When
August 17, 4:18 PM MST to 4:23 PM MST
Where
El Paso County, 5.1 mi NNW of Calhan
Measured
0.75 in hail
Reported by
Public
Coordinates
39.100, -104.330

Hail, El Paso

When
August 17, 4:28 PM MST to 4:33 PM MST
Where
El Paso County, 3.81 mi NNW of Peyton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.080, -104.510

Hail, El Paso

When
August 17, 4:30 PM MST to 4:35 PM MST
Where
El Paso County, 3.45 mi N of Calhan
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.080, -104.300

Hail, El Paso

When
August 17, 4:40 PM MST to 4:45 PM MST
Where
El Paso County, 2.15 mi E of Calhan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.030, -104.260

Hail, El Paso

When
August 17, 4:55 PM MST to 5:00 PM MST
Where
El Paso County, 4.29 mi E of Calhan
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.030, -104.220

Hail, El Paso

When
August 17, 4:59 PM MST to 5:04 PM MST
Where
El Paso County, 2.96 mi NNW of Calhan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.320

Hail, El Paso

When
August 17, 5:05 PM MST to 5:10 PM MST
Where
El Paso County, 6.14 mi SSE of Ramah
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -104.120

Hail, El Paso

When
August 17, 5:19 PM MST to 5:24 PM MST
Where
El Paso County, 10.38 mi SSE of Ramah
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.980, -104.100

Hail, Las Animas

When
August 17, 5:38 PM MST to 5:43 PM MST
Where
Las Animas County, 10.74 mi WSW of Tobe
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -103.800

Hail, Las Animas

When
August 17, 5:55 PM MST to 6:00 PM MST
Where
Las Animas County, 9.69 mi N of Branson
Measured
1.75 in hail
Reported by
Public
Coordinates
37.160, -103.880

Hail, El Paso

When
August 17, 7:03 PM MST to 7:08 PM MST
Where
El Paso County, 5.53 mi N of Calhan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.110, -104.300

Hail, El Paso

When
August 17, 7:45 PM MST to 7:50 PM MST
Where
El Paso County, 2.69 mi E of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.570

Hail, Las Animas

When
August 17, 7:50 PM MST to 7:52 PM MST
Where
Las Animas County, 3.3 mi W of Kim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.250, -103.410

Hail, El Paso

When
August 17, 7:57 PM MST to 8:02 PM MST
Where
El Paso County, 2.82 mi N of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -104.630

Hail, El Paso

When
August 17, 8:20 PM MST to 8:24 PM MST
Where
El Paso County, 5.55 mi S of Ellicott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -104.400

Hail, El Paso

When
August 17, 8:26 PM MST to 8:31 PM MST
Where
El Paso County, 2.99 mi SE of Fountain
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.650, -104.660

Hail, El Paso

When
August 17, 8:28 PM MST to 8:33 PM MST
Where
El Paso County, Fountain
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.680, -104.700

Hail, El Paso

When
August 17, 9:50 PM MST to 9:55 PM MST
Where
El Paso County, Fountain
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.680, -104.700

Hail, El Paso

When
August 17, 10:45 PM MST to 11:08 PM MST
Where
El Paso County, 12.84 mi SE of Fountain
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -104.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195191, 195192, 195193, 195194, 195195, 195196, 195197, 195198, 195202, 195199, 195200, 195201, 195203, 195204, 195205, 195206, 195207, 195208, 195209, 195210, 195211.